Colorado, 2024

Damaging Wind in Colorado, July 11, 2024

July 11, 2024 · NWS GJT · 1 event in 1 county or zone

Enough moisture remained in the atmosphere to fuel a few showers forming on the southern San Juan mountains. These showers and storms eventually drifted southward over southern La Plata county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Enough moisture remained in the atmosphere to fuel a few showers forming on the southern San Juan mountains. These showers and storms eventually drifted southward over southern La Plata county. With very dry surface air in place on this day, these showers and storms were predominantly producing gusty outflow winds and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 4:31 PM MST, 1 hour 29 minutes earlier. Its key messages:

  • Temperatures will continue to climb into the weekend. Near record highs are expected Friday and Saturday.
  • Afternoon showers and thunderstorms will develop over higher terrain each day throughout the next 7 days with an increase in coverage expected early next week.
  • Temperatures remain elevated beyond the weekend, but some relief is expected from cloud cover and shower activity, as monsoonal moisture is forecast to return early next week.
Area forecast discussion, Jul 11, 4:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
531 PM MDT Thu Jul 11 2024

.KEY MESSAGES...

- Temperatures will continue to climb into the weekend. Near
  record highs are expected Friday and Saturday.

- Afternoon showers and thunderstorms will develop over higher
  terrain each day throughout the next 7 days with an increase
  in coverage expected early next week.

- Temperatures remain elevated beyond the weekend, but some
  relief is expected from cloud cover and shower activity, as
  monsoonal moisture is forecast to return early next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 205 PM MDT Thu Jul 11 2024

The forecast is still on track with little change as the high
pressure has currently inched up into southwestern Utah and will
continue its slow eastward progression over eastern Utah and
Western Colorado by Saturday. With the high moving in
temperatures will run five to ten degrees above normal for mid
July with lower valleys closer to the ten degrees above normal
mark and the mountains and higher elevations a bit cooler nearer
the five degrees above normal. Look for the temperatures to
warm yet another couple degrees to near record highs tomorrow as
the high pressure moves into the region. A Heat Advisory is in
effect for the lower valleys of eastern Utah and the Grand
Valley in Colorado beginning tomorrow at 10 AM and running
through 9 PM Saturday. With the daytime heating, isolated to
scattered showers and thunderstorms are beginning to fire again
as they have the past few days over the Park and Gore Ranges
west to the Flat Tops and south into the central Colorado
Mountains with scattered to widespread storms in the San Juans.
Convection will quiet down as the sun sets this evening. Models
are consistent with a drier airmass pushing into the northern
areas Friday to squelch convection along and north of the I-70
corridor. Expect showers and thunderstorms to be more isolated
to scattered tomorrow over the southern mountains with the dry
push of air. Again, these storms will end around sunset. The
primary threats from these showers and thunderstorms will be
lightning and outflow gusts of 40-50 mph.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 205 PM MDT Thu Jul 11 2024

High pressure will be directly overhead by Saturday with a slight
nudge eastward by Sunday. This will result in well above normal heat
continuing with triple digits easily reached in the lower valleys of
eastern Utah and west-central Colorado. The high pressure nudging
eastward will allow for a return of sub-tropical moisture to work in
from the southwest around the high pressure as mixing ratios take a
good bump upwards over the high terrain. This will result in a bit
more coverage of showers and thunderstorms over the high terrain.
Given the dry low levels, gusty outflow winds look to be the primary
concern with any storm activity. The moisture return is not as
robust though as the high meanders and doesn't quite stay east of
the region as shortwaves tracking across the Intermountain West and
down into the northern Rockies and Plains, this should allow the
high pressure area to shift back westward by Wednesday, allowing
drier air to infiltrate back in from the northwest. Our best period
of increased storm activity appears to be Monday and Tuesday as the
forcing from the shortwaves interacts with the moisture in place to
result in more coverage of storms and better potential for the lower
valleys to see some late in the day. Confidence in this pattern
shift as well as coverage of storms is low as models are still
trying to figure this out. So, while the details are a bit fuzzy,
the overall trend remains the same. Temperatures still look to
remain above normal heading into next week, but not quite as hot as
lower desert valleys look more like upper 90s to low 100s rather
than mid 100s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 531 PM MDT Thu Jul 11 2024

Shower and thunderstorm activity will continue to decrease
through sunset with gusty outflow winds the main threat at this
time. VFR conditions should persist over the next 24 hours with
an almost carbon copy of conditions expected tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Heat Advisory from 10 AM Friday to 9 PM MDT Saturday for
     COZ006.
UT...Heat Advisory from 10 AM Friday to 9 PM MDT Saturday for
     UTZ024-027-029.

&&

SHORT TERM...DB
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Jul 11, 1:59 AM MST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
259 AM MDT Thu Jul 11 2024

COZ001>014-017>023-UTZ022>025-027>029-120900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
259 AM MDT Thu Jul 11 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon over the higher
terrain and may be capable of producing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Record high temperatures are possible through Sunday. There is a
chance for afternoon showers and storms in the mountains each day
through next week. Storm coverage will increase with an expected
uptick in monsoonal moisture early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 11, 1:14 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
214 PM MDT Thu Jul 11 2024

COZ019-022-112045-
Animas River Basin CO-Southwest San Juan Mountains CO-
214 PM MDT Thu Jul 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LA PLATA COUNTY
THROUGH 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Durango, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Falfa and Oxford.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 10 and 16.
 U.S. Highway 160 in Colorado between mile markers 88 and 98.
 Colorado 172 between mile markers 15 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 10779 3734 10768 3711 10766 3714 10790
TIME...MOT...LOC 2014Z 008DEG 10KT 3730 10776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MS

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
July 11, 6:00 PM MST to 7:00 PM MST
Where
La Plata County, (Dro)durango/Laplata
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -107.750

On the afternoon of the 11th, one of the storms drifting south off the San Juan mountains produced a wind gust to 60 mph over the Durango-La Plata County Airport. This gust was recorded by the KDRO ASOS at the airport. No other gusts of this magnitude were recorded, and no reports of damage or injury were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206679.